Methyl-sulfonyl-methane (MSM)-induced Acute Angle Closure

Jeremy C. Hwang, MD, PhD; Kay T. Khine, BA; Jennifer C. Lee, MD; David S. Boyer, MD; Brian A. Francis, MD, MS

Disclosures

J Glaucoma. 2015;24(4):E28-e30. 

In This Article

Abstract and Introduction

Abstract

Purpose To report the first case of presumed bilateral acute angle closure (AAC) secondary to ingestion of the dietary supplement, methyl-sulfonyl-methane (MSM).

Patient A 35-year-old woman presented with bilateral AAC 1 week after starting multiple dietary supplements, one of which contained MSM. Ultrasound biomicroscopy demonstrated bilateral anterior rotation of the iris-lens diaphragm, ciliary body edema, and choroidal effusion. Four days after discontinuation of the supplements, her angle closure and uveal effusion resolved, and her best-corrected vision recovered to 20/20 bilaterally.

Discussion Sulfa-based drugs have been reported to cause AAC, choroidal effusion, and ciliary body edema. In our patient, the coincidence of bilateral AAC with choroidal and ciliary body effusion that began 1 week after starting dietary supplements was suspicious for drug-induced AAC. The dietary supplement Basic Detox Nutrients contains MSM, the only constituent in the patient's medication list with a sulfonyl moiety. Given the similarities in chemical structure and clinical presentation, we postulate that MSM induces AAC in a manner similar to mechanisms previously described for other sulfa-based drugs.

Conclusions As MSM continues to be used and studied for its anti-inflammatory and antioxidative properties, investigators and marketers will need to be cognizant of its potential to cause AAC and provide proper warning to consumers.

Introduction

Acute angle closure (AAC) has been associated with many topical and systemic medications, including adrenergic agents, anticholinergic agents, cholinergic agents, antidepressants, anxiolytics, sulfa-based drugs, anticoagulants, and antihistaminic agents.[1] These medications can precipitate AAC through a variety of underlying mechanisms, including pupillary block and anterior rotation of the iris-lens diaphragm.[1] Sulfa-based drugs, such as topiramate, have been reported to cause a unique form of AAC, with transient myopia and uveal ciliary body effusion.[2–4] Here we present the first report in the literature of a case of bilateral AAC induced by a dietary supplement containing methyl-sulfonyl-methane (MSM).

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....